Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 14, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Apr 22, 2020, 5:17 PM CDT for 4 counties in Texas. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2020, 5:17 PM CDT (22:17 UTC)
- Expired
- Apr 22, 2020, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 162 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 5:20 PM CDT | HAIL 1 | Trinity, TX | CORRECTS TIME OF OCCURRENCE AND HAIL SIZE FROM PREVIOUS HAIL REPORT FROM TRINITY. |
| Apr 22, 5:26 PM CDT | HAIL 2 | 1 Ssw Trinity, TX | CORRECTS TIME OF OCCURRENCE FROM PREVIOUS HAIL REPORT FROM 1 SSW TRINITY. GOLF BALL AND LARGER HAIL SIZE REPORTED. |
| Apr 22, 5:42 PM CDT | TORNADO | 2 Nnw Onalaska, TX | TORNADO SPOTTED. PRELIMINARY REPORTS FROM SPOTTERS, PUBLIC AND TELEVISION STATIONS IN THE AREA INDICATE DAMAGE/DESTRUCTION TO 30-40+ MOBILE HOMES, OVERTURNED SEMIS, STRUCTUARAL DAMAGE, POWERLINES AND TREES DOWN. INJURIES HAVE OCCURRED, BUT UNKNOWN TOTALS AT TH |
| Apr 22, 5:54 PM CDT | HAIL 2 | 1 Ssw Trinity, TX | GOLF BALL AND LARGER HAIL SIZE REPORTED. |
| Apr 22, 6:00 PM CDT | TORNADO | 3 Wnw Onalaska, TX | TORNADO REPORTED TO MOVE ACROSS THIS AREA AT AROUND 6 PM. SEVERAL IMAGES OF MOBILE HOMES DESTROYED AND TRUCKS AND TRACTOR TRAILERS TURNED OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 5:01 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875
WFUS54 KHGX 222217
TORHGX
TXC373-407-455-471-222300-
/O.NEW.KHGX.TO.W.0014.200422T2217Z-200422T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
517 PM CDT Wed Apr 22 2020
The National Weather Service in League City has issued a
* Tornado Warning for...
Southwestern Trinity County in southeastern Texas...
Northwestern San Jacinto County in southeastern Texas...
West central Polk County in southeastern Texas...
Northeastern Walker County in southeastern Texas...
* Until 600 PM CDT.
* At 517 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Riverside, or 13 miles northeast of Huntsville,
moving east at 55 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Trinity around 520 PM CDT.
Sebastopol around 530 PM CDT.
Onalaska around 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3080 9536 3099 9546 3110 9524 3103 9504
3080 9506
TIME...MOT...LOC 2217Z 256DEG 48KT 3087 9542
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$2 follow-up statements
692
WWUS54 KHGX 222231
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
531 PM CDT Wed Apr 22 2020
TXC373-407-455-471-222300-
/O.CON.KHGX.TO.W.0014.000000T0000Z-200422T2300Z/
Trinity TX-San Jacinto TX-Polk TX-Walker TX-
531 PM CDT Wed Apr 22 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN TRINITY...NORTHWESTERN SAN JACINTO...WEST CENTRAL POLK
AND NORTHEASTERN WALKER COUNTIES...
At 531 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Sebastopol, or 21 miles northwest of Livingston,
moving east at 55 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Onalaska around 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If on or near Lake Livingston, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3080 9536 3099 9546 3110 9524 3103 9504
3080 9506
TIME...MOT...LOC 2231Z 256DEG 48KT 3092 9521
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$422
WWUS54 KHGX 222252
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
552 PM CDT Wed Apr 22 2020
TXC471-222301-
/O.CAN.KHGX.TO.W.0014.000000T0000Z-200422T2300Z/
Walker TX-
552 PM CDT Wed Apr 22 2020
...THE TORNADO WARNING FOR NORTHEASTERN WALKER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for southeastern
Texas.
LAT...LON 3103 9504 3080 9506 3080 9530 3102 9533
3104 9524
TIME...MOT...LOC 2251Z 256DEG 35KT 3094 9505
$$
TXC373-407-455-222300-
/O.CON.KHGX.TO.W.0014.000000T0000Z-200422T2300Z/
Trinity TX-San Jacinto TX-Polk TX-
552 PM CDT Wed Apr 22 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN TRINITY...NORTHWESTERN SAN JACINTO AND WEST CENTRAL POLK
COUNTIES...
At 551 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southeast of Groveton, or 17 miles northwest of
Livingston, moving east at 40 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Trinity, northwestern San Jacinto and west central Polk
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If on or near Lake Livingston, get away from the water and move to
safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3103 9504 3080 9506 3080 9530 3102 9533
3104 9524
TIME...MOT...LOC 2251Z 256DEG 35KT 3094 9505
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 22, 3:54 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 22, 3:54 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
354 PM CDT Wed Apr 22 2020
.SHORT TERM [Tonight Through Thursday Night]...
Showers and thunderstorm have been having a tough time developing across
much of Southeast Texas so far today, but the afternoon is not over
yet and the Tornado Watch remains in effect until 5 PM. East Texas area
monster MCS (where capping has been weakest) is now leaving our area,
but not before it has produced a severe thunderstorm across the northern
parts of Houston County. IR satellite and radar imagery is showing the
next batch of storms trying to get its act together across parts of
our northwest counties (Burleson-Brazos area) as it moves into and
increasingly unstable airmass. If the cap can break, strong to severe
storm development will be possible with this activity. There is a chance
that another Tornado Watch or a Severe Thunderstorm Watch will be needed
for parts of our area after 5 PM. Once this activity moves through the
area late this afternoon through early this evening, this storm system's
cold front will move through Southeast Texas during the overnight through
early morning hours. It is possible for some shower development along
and ahead of the front. Mostly cloudy to cloudy skies can be expected
before the front's passage, and parts of the area could see some fog
development too. Tomorrow will be nice with skies eventually becoming
mostly sunny for all locations with highs in the 80s, and tomorrow
night also looks quiet (lows in the 60s almost areawide) with surface
high pressure over the area gradually working its way off to the east.
42
&&
.LONG TERM [Thursday Night through Wednesday]...
Long term forecast will begin with benign weather conditions with
drier air mass continuing to move across the SE Texas region post
FROPA. On Friday, a shortwave will head east toward the Great Lakes
region. Meanwhile, a surface low will move east to southeastward
from the Texas Panhandle across northern Texas, bringing a cold
front across SE Texas Friday night into early Saturday morning. Not
a lot of activity looks to develop with this feature. At this time,
only a few rain showers are expected to occur along the frontal
boundary. Post front however, temperatures will be a few degrees
lower for the weekend. High temperatures for both Saturday and
Sunday will be in the low 80s over the central and southern counties
and in the upper 70s along the northern counties. Low temperatures
will be in the 50s and 60s.
Early next week, southerly flow returns as well as low level
moisture transport. Temperatures will be on the rise through mid
week. High temperatures in the afternoon are forecast to reach 90
degrees in several areas of SE Texas Tuesday and Wednesday. Models
hint at a cold front moving across the local area sometime
Wednesday, however inconsistencies do exist in the current model
runs with both timing and strength. Thus, maintain PoPs similar to
the last forecast package, around 20 percent.
24
&&
.MARINE...
Winds and seas continue to be on the edge of caution and advisory levels,
so Small Craft Exercise Caution flags and Small Craft Advisories remain
in effect through early this evening. Will indicate gradually improving
conditions as the evening progresses (some caution flags still up),
but would not be surprised if we need to extend the flags a little
further into the overnight hours. A cold front will move into and
through the coastal waters very late tonight through tomorrow morning
with a light to moderate offshore flow developing in its wake. Onshore
winds will quickly come back to the area (tomorrow night) as high pressure
moves off to the east, and this flow will persist until the area's
next cold front Friday night through Saturday morning.
42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 64 83 61 88 59 / 40 0 0 0 10
Houston (IAH) 71 86 64 88 63 / 40 0 0 0 0
Galveston (GLS) 73 81 71 80 68 / 30 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
for the following zones: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Thursday for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM.
Small Craft Advisory until 7 PM CDT this evening for the
following zones: Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION from 7 PM this evening to 1
AM CDT Thursday for the following zones: Waters from
Freeport to Matagorda Ship Channel TX from 20 to 60 NM...
Waters from High Island to Freeport TX from 20 to 60 NM.
&&In the hours before
Special weather statement, Apr 22, 2:50 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
250 PM CDT Wed Apr 22 2020
TXZ195-196-222030-
Brazos TX-Burleson TX-
250 PM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURLESON AND WEST CENTRAL
BRAZOS COUNTIES UNTIL 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caldwell, moving northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
College Station, Bryan, Caldwell, Kyle Field, Deanville and
Chriesman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.
LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
3082 9641 3060 9624 3041 9682 3056 9694
TIME...MOT...LOC 1949Z 239DEG 42KT 3053 9681Local storm report, Apr 22, 2:55 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 1 ENE GRAPELAND 31.50N 95.47W
04/22/2020 HOUSTON TX LAW ENFORCEMENT
POWERLINE DOWN AND ALSO A LOT OF HAIL
(UNKNOWN SIZE) IN THE GRAPELAND AREA.
&&Local storm report, Apr 22, 4:05 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FUNNEL CLOUD 2 SSW UP403 30.65N 96.49W
04/22/2020 BRAZOS TX TRAINED SPOTTER
FUNNEL CLOUD APPROXIMATELY 7 MILES WEST OF
BRYAN.
&&Special weather statement, Apr 22, 4:06 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
406 PM CDT Wed Apr 22 2020
TXZ163-222145-
Houston TX-
406 PM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL 445
PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Austonio, moving northeast at 85 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Grapeland, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.
LAT...LON 3158 9518 3152 9510 3147 9510 3146 9506
3128 9570 3129 9571 3130 9568 3132 9566
3135 9568 3136 9566 3138 9569 3146 9572
3146 9575 3147 9572 3149 9574 3153 9565
3154 9565 3159 9528
TIME...MOT...LOC 2106Z 240DEG 74KT 3137 9572Special weather statement, Apr 22, 4:22 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 422 PM CDT Wed Apr 22 2020 TXZ163-164-176-177-222200- Walker TX-Madison TX-Houston TX-Trinity TX- 422 PM CDT Wed Apr 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY...SOUTH CENTRAL HOUSTON...EAST CENTRAL MADISON AND NORTHEASTERN WALKER COUNTIES UNTIL 500 PM CDT... At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Huntsville, moving northeast at 60 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Trinity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 500 PM CDT for southeastern Texas. LAT...LON 3083 9563 3093 9571 3120 9531 3094 9513 TIME...MOT...LOC 2122Z 244DEG 52KT 3091 9563
Local storm report, Apr 22, 4:31 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
431 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 1 NE GRAPELAND 31.50N 95.47W
04/22/2020 HOUSTON TX EMERGENCY MNGR
SPORADIC TREE DAMAGE THROUGHOUT THE
GRAPELAND AREA.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 11:52 AM CDT | Special Weather Statement | HGX | Houston | 38 min |
| Apr 22, 12:24 PM CDT | Special Weather Statement | HGX | Houston | 51 min |
| Apr 22, 2:19 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 26 min |
| Apr 22, 2:25 PM CDT | Tornado Warning | HGX | Houston | 20 min |
| Apr 22, 2:45 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 30 min |
| Apr 22, 2:50 PM CDT | Special Weather Statement | HGX | Brazos, Burleson | 40 min |
| Apr 22, 3:05 PM CDT | Tornado Warning | HGX | Houston | 10 min |
| Apr 22, 3:18 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Madison | 42 min |
| Apr 22, 3:58 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Madison, Walker | 47 min |
| Apr 22, 4:06 PM CDT | Special Weather Statement | HGX | Houston | 39 min |
| Apr 22, 4:22 PM CDT | Special Weather Statement | HGX | Trinity | 38 min |
| Apr 22, 4:33 PM CDT | Severe Thunderstorm Warning | HGX | Trinity, Walker | 11 min |
| Apr 22, 4:37 PM CDT | Tornado Warning | HGX | Grimes, Houston, Madison, Walker | 23 min |
| Apr 22, 5:01 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Polk, San Jacinto, Trinity, Walker | 44 min |
| Apr 22, 5:06 PM CDT | Tornado Warning | HGX | Trinity, Walker | 39 min |
| Apr 22, 5:45 PM CDT | Tornado Warning | HGX | Polk, Trinity | 45 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.